Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Memphis, TN

April 21, 2005Lake County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Apr 21, 2005, 6:59 PM CDT for Lake County, Tennessee; Pemiscot County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 6:59 PM CDT (23:59 UTC)
Expired
Apr 21, 2005, 7:46 PM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Pemiscot County, MO, Lake County, TN

The radar

The Paducah radar (KPAH), 110 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 5:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 212359
SVRMEG
MOC155-TNC095-220045-
/O.NEW.KMEG.SV.W.0079.050421T2359Z-050422T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN NORTHWEST TENNESSEE
  PEMISCOT COUNTY IN SOUTHEAST MISSOURI

* UNTIL 745 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES WEST OF TIPTONVILLE...OR ABOUT 6 MILES
  SOUTH OF PORTAGEVILLE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAYWARD.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3642 8981 3624 8975 3633 8946 3650 8944

$$
2 follow-up statements
000 
WWUS54 KMEG 220021
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
722 PM CDT THU APR 21 2005

MOC155-220032-
/O.CAN.KMEG.SV.W.0079.000000T0000Z-050422T0045Z/
PEMISCOT MO-
722 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR PEMISCOT COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THE STORM THAT PROMPTED THE
SEVERE THUNDERSTORM WARNING HAD MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHWEST
TENNESSEE.

LAT...LON 3645 8964 3631 8957 3633 8947 3651 8944

$$

TNC095-220045-
/O.CON.KMEG.SV.W.0079.000000T0000Z-050422T0045Z/
LAKE TN-
722 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR LAKE
COUNTY...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR TIPTONVILLE...OR ABOUT 8 MILES EAST OF
PORTAGEVILLE...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TIPTONVILLE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3645 8964 3631 8957 3633 8947 3651 8944

$$
000 
WWUS54 KMEG 220046 RRA
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CDT THU APR 21 2005

TNC095-220056-
/O.EXP.KMEG.SV.W.0079.000000T0000Z-050422T0045Z/
LAKE TN-
746 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY EXPIRES AT 745 PM
CDT...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR LAKE 
COUNTY HAS WEAKENED BELOW SEVERE LIMITS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING FOR EASTERN ARKANSAS AND SOUTHEAST MISSOURI AND NORTHWEST
TENNESSEE.

LAT...LON 3645 8964 3631 8957 3633 8947 3651 8944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:00 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 21, 3:00 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT THU APR 21 2005

.DISCUSSION...

THE MIDSOUTH IS EXPERIENCING PLEASANT WEATHER THIS AFTERNOON. SKIES
ARE MOSTLY SUNNY TO PARTLY CLOUDY. DRY CONDITIONS WILL BE COMING TO
AN END BY FRIDAY MORNING. A COLD FRONT WILL APPROACH THE AREA
LATE TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT. THE LINE SHOULD BEGIN ENTERING NORTHWESTERN
SECTIONS OF THE CWA AFTER MIDNIGHT. THE LINE IS CURRENTLY DEVELOPING
AND IS EXPECTED TO BE SEVERE ACROSS MUCH OF MISSOURI...NORTHWEST
ARKANSAS...SOUTHEAST KANSAS...AND NORTHWEST OKLAHOMA. BY THE TIME THE LINE
REACHES THE MIDSOUTH IT SHOULD BE IN A DYING PHASE. HOWEVER...THERE
IS A CHANCE THAT SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREAT. SPC HAS THE MISSOURI
BOOTHEEL AND NORTHEAST ARKANSAS IN A SLIGHT RISK. IN ADDITION...SOME
EVENING SHOWERS AND THUNDERSTORMS COULD OCCUR AS A SHORTWAVE MOVES
THROUGH THE CWA AHEAD OF THE FRONT. HOWEVER...ANY THUNDERSTORMS THAT
OCCUR WILL STAY BELOW SEVERE LIMITS DURING THE EVENING HOURS.

FRIDAY MORNING...FRONT WILL BE LOCATED NEAR NORTHWESTERN SECTIONS OF
THE CWA. INITIAL LINE SHOWERS AND THUNDERSTORMS WILL BE LOCATED OVER
EASTERN SECTIONS OF CWA. LINE SHOULD EXIT MIDSOUTH BY MIDDAY. AS THE
DAY PROGRESSES...COLD FRONT WILL CONTINUE MOVING EASTWARD INTO THE
REST OF THE CWA. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
DURING THE AFTERNOON HOURS. THE ATMOSPHERE WILL BE VERY UNSTABLE OUT
AHEAD OF THE FRONT WITH CAPES NEAR 3000 J/KG. THE AREA WILL ALSO BE
IN A FAVORABLE REGION OF THE UPPER LEVEL JET. SOME OF THE
THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL OF BECOMING SEVERE.
THERE IS A MODERATE RISK FOR MAINLY AREAS EAST OF THE MISSISSIPPI
RIVER.  LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW ISOLATED
TORNADOES ARE POSSIBLE. FRONT MAY LINGER INTO FRIDAY EVENING ALONG
WITH THE THREAT FOR SEVERE WEATHER.

BY SATURDAY MORNING...COOLER AIR WILL MOVE INTO THE AREA AS HIGH
PRESSURE BUILDS INTO THE MIDSOUTH. COOL AND DRY WEATHER WILL
CONTINUE INTO EARLY NEXT WEEK. LOW TEMPERATURES MAY REACH FREEZING
SUNDAY MORNING...MAINLY ACROSS PORTIONS OF NORTHWEST TENNESSEE.

SEVERAL COLD FRONTS WILL MOVE THROUGH THE MIDSOUTH THROUGH THE
MIDDLE OF THE WEEK. THIS WILL BRING CHANCES FOR RAIN BACK TO THE
AREA.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Apr 21, 4:00 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT THU APR 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A COLD FRONT WILL APPROACH PORTIONS OF THE MIDSOUTH LATE TONIGHT. A
LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG AND
AHEAD THE FRONT. THIS LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
TO MOVE INTO NORTHWESTERN PORTIONS OF THE MIDSOUTH AFTER MIDNIGHT.
SOME OF THESE STORMS COULD BE SEVERE. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS MAINLY AFTER MIDNIGHT OVER NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND EXTREME NORTHWEST
TENNESSEE...MAINLY NORTHWEST OF A LINE FROM CHERRY VALLEY ARKANSAS
TO OBION TENNESSEE. THE PRIMARY THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO THE MIDSOUTH ON FRIDAY. AN INITIAL LINE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH EASTERN PORTIONS OF
THE MIDSOUTH...MAINLY EAST OF THE MISSISSIPPI RIVER FRIDAY MORNING.
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO OCCUR
DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS HAVE THE
POTENTIAL TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT FROM THESE STORMS. HOWEVER AN ISOLATED TORNADO IS
ALSO POSSIBLE. THERE IS A MODERATE RISK FOR SEVERE STORMS FOR
PORTIONS OF WEST TENNESSEE...NORTH MISSISSIPPI AND EXTREME EASTERN
ARKANSAS...MAINLY EAST OF A LINE FROM WEST HELENA ARKANSAS TO OBION
TENNESSEE. THERE IS A SLIGHT RISK OF SEVERE STORMS WEST OF THE
MODERATE RISK AREA BUT EAST OF A LINE FROM JONESBORO ARKANSAS TO
PIGGOTT ARKANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT INTO FRIDAY AND
FRIDAY EVENING.

KRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 6:41 PM CDTSevere Thunderstorm WarningMEGDyer51 min
Apr 21, 6:54 PM CDTSevere Thunderstorm WarningMEGObion52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.